Florida, 2018

Damaging Winds in Florida, November 1, 2018

November 1, 2018 · NWS TAE · 3 events in 2 counties and zones

Thunderstorms moved through the region ahead of a cold front with a few sporadic reports of trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms moved through the region ahead of a cold front with a few sporadic reports of trees and power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 1, 2:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 1, 2:15 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
315 PM EDT Thu Nov 1 2018

.NEAR TERM [Through Friday]...

As of 18z the initial convective line was moving through the Florida
Panhandle and was just east of Panama City. Further inland, the
decaying remnant of an earlier convective line was located between
Dothan and Albany. As these storms continue to progress eastward
they will move into a gradually less favorable kinematic environment
and, especially in GA, should steadily weaken with time. The best
chance for severe weather through the remainder of the afternoon and
early evening will be across the Florida Big Bend, mainly west of
Jefferson County.

After sunset, much of the shower and thunderstorm activity should
diminish as the initial shortwave dampens and lifts NE over the
Carolinas. With the primary cold front still well back to the west,
a secondary shortwave advancing with the surface cold front will be
the focus for redevelopment of shower and thunderstorm activity
after 4 am ET. As stronger forced ascent overspreads the area around
this time, scattered to numerous showers and thunderstorms should
develop. Model guidance is in fairly good agreement that these
storms should develop just east of a Dothan to Destin line and then
spread eastward throughout the day on Friday.

While the airmass over the Florida Panhandle and Big Bend, west of
Jefferson County and into Southwestern Georgia and Southern Alabama
will have been modified considerably by earlier convective activity
on Thursday afternoon, the airmass across the Southeast Florida Big
Bend should still be marginally unstable. Given that the approaching
shortwave will help increase the kinematic fields overlaying this
area of 500-1000 J/kg of SBCAPE, the anticipation is that a few
storms, mainly southwest of a Tallahassee to Valdosta line could be
severe from mid morning Friday through the afternoon until the cold
front swings through the area and ends the precip. The primary
threat with these storms is damaging winds, though with the
relatively strong low level flow, an isolated tornado is possible.

Temperatures overnight will still be on the warm side, in the low
to mid 60s. High temperatures on Friday will generally be set early
in the day across our western zones, where strong cold advection
behind the front will result in temperatures dropping throughout the
afternoon. Further east, temperatures will be in the 70s through the
end of the day, then turning much cooler into the short term
period.

.SHORT TERM [Friday Night Through Saturday Night]...

Showers and thunderstorms will depart the region as a cold front
pushes through the region. Drier air will encroach upon the region
as a second shortwave trough axis moves through. This will yield
quiet and dry weather through the period. Expect high temperatures
in the upper 60s to low 70s on Saturday.

.LONG TERM [Sunday Through Thursday]...

Quiet and dry weather will be short lived as an active period is
shaping up from Sunday onward. The overall synoptic pattern will
remain progressive, with several systems expected to affect the
region through the period. Sunday, deep layer moisture will return
to the region as a shortwave trough approaches from the west and
high pressure strengthens to the east of the area. Showers and
thunderstorms are expected to affect the region Sunday night through
Monday. A second shortwave trough axis will swing through the region
during the Tuesday/Wednesday timeframe, yielding another chance for
showers and thunderstorms. Longer range model guidance is indicating
a potential third round of storms during the latter part of the
workweek.

While it is too early to discuss any severe weather potential with
confidence, the recently weakened infrastructure across portions of
the Florida Panhandle, southeast Alabama and Southern Georgia will
be susceptible to additional impacts with these systems. Additional
rainfall on the order of 2 to 4 inches through the next week will
saturate soils and make any unstable trees susceptible to falling.
Non-severe wind gusts will be capable of damaging tents, tarped
roofs, and blowing down unstable trees. Folks affected by Michael
should be sure their property (homes, businesses) are prepared to
withstand several rounds of weather next week. First responders and
disaster response groups should prepare accordingly.

Temperatures will remain near normal through the period, with highs
in the 70s to low 80s and lows generally in the 50s and 60s.

&&

.AVIATION...
[Through 18Z Friday]

Line of TSRA continues to move east across the region nearing the
ECP terminal at 18z. Expect some weakening with eastward extent, but
still expect at least MVFR with ocnl IFR conditions all terminals
through 00z as storms move across the area. Expect a lull in storms
through the early overnight with persistent MVFR cigs. After 08z
expect TSRA to redevelop between ECP/DHN terminals and progress
eastward across the area through the end of the TAF cycle affecting
all terminals. Confidence precludes lower mention than MVFR
conditions at this time with this second activity.

&&

.MARINE...

High winds and seas will persist through overnight tonight across
Gulf Waters. Gale conditions in our waters west of Mexico Beach will
persist through this evening, before gradually weakening overnight.
Advisory conditions will diminish across all coastal waters
overnight as winds gradually decrease below 20 knots. However, small
crafts should exercise caution through the day Friday, as winds and
seas will remain elevated.

&&

.FIRE WEATHER...

Chances for wetting rains will continue tonight into Friday before
a cold front sweeps through and takes the moisture and rainfall
with it. Low dispersion values are likely across the Florida Big
Bend Friday. Drier air will filter into the region Saturday.

&&

.HYDROLOGY...

A wet period is setting up over the next week, with several systems
poised to affect the region. At this time, it appears that each of
these systems will remain progressive, somewhat limiting the threat
for flooding. In general, 2 to 4 inches of rain are possible across
much of the region over the next week. Instances of nuisance
flooding are not out of the question, especially with any heavier
thunderstorms and in and around urban areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  73  46  70  49 /  60 100   0   0   0
Panama City   66  72  50  70  54 /  70  80   0   0   0
Dothan        62  66  44  70  47 /  50  50   0   0   0
Albany        65  70  45  70  47 /  60  80   0   0   0
Valdosta      66  73  47  72  50 /  50  90  10   0   0
Cross City    69  77  50  71  54 /  60  90  20   0   0
Apalachicola  69  76  50  70  56 /  70  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-Coastal Wakulla-South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Friday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM.

     Small Craft Advisory until 2 AM EDT Friday for Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM.

     Small Craft Advisory from 8 PM this evening to 2 AM EDT Friday
     for Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning until 8 PM EDT this evening for Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Godsey
MARINE...Pullin
FIRE WEATHER...Scholl
HYDROLOGY...Pullin

In the hours before

Special weather statement, Nov 1, 2:01 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT THU NOV 1 2018

FLZ011-013>016-026-114-115-011945-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Jackson FL-Coastal Franklin FL-Coastal Gulf FL-
301 PM EDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...EASTERN
GULF AND CENTRAL CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
WESTERN GADSDEN...LIBERTY AND FRANKLIN COUNTIES IN BIG BEND OF
FLORIDA UNTIL 345 PM EDT/245 PM CDT/...

At 301 PM EDT/201 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Marianna to 9 miles east of Port St. Joe. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Eastpoint, Apalachicola, Blountstown, St George Island, Greensboro,
Stonemill Creek, Chattahoochee, Orange, Franklin, Wewahitchka,
Sneads, Bristol, Grand Ridge, Altha, Rock Bluff, Honeyville,
Clarksville, Ocheesee, Juniper and Selman.

LAT...LON 2959 8522 3072 8521 3072 8487 3070 8470
      3031 8474 2966 8471 2955 8493 2954 8512
TIME...MOT...LOC 1901Z 273DEG 35KT 3068 8516 2977 8515

42-DVD
Local storm report, Nov 1, 2:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     DILLARD                 31.51N 85.71W
11/01/2018                   DALE               AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 108.

&&

DVD
Special weather statement, Nov 1, 2:37 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
337 PM EDT THU NOV 1 2018

FLZ015>017-026-027-115-127-GAZ155-156-012015-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-Decatur GA-Seminole GA-
337 PM EDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA...GADSDEN...
LIBERTY...SOUTHWESTERN LEON...FRANKLIN...SOUTHERN DECATUR AND
SOUTHEASTERN SEMINOLE COUNTIES UNTIL 415 PM EDT...

At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chattahoochee to near St George Island.
Movement was east at 25 mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Eastpoint, Midway, Quincy, Havana, St George Island,
Tallahassee, Greensboro, Chattahoochee, Franklin, Gretna, Sopchoppy,
Attapulgus, Rock Bluff, Jewel Fire Tower, Juniper, Douglas City,
Royal Bluff, Vilas and Florence.

LAT...LON 3062 8491 3070 8486 3075 8490 3082 8489
      3081 8438 2982 8442 2981 8449 2975 8453
      2957 8489 2957 8498
TIME...MOT...LOC 1937Z 261DEG 23KT 3075 8484 2966 8490

42-DVD
Local storm report, Nov 1, 2:41 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     MARINE TSTM WIND 1 WSW ST GEORGE ISLAND  29.66N 84.88W
11/01/2018  M41 MPH          FRANKLIN           FL   MESONET

            41 MPH GUST MEASURED AT THE ST GEORGE ISLAND WEATHERSTEM
            SITE

&&

DVD
Local storm report, Nov 1, 2:54 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     1 NE DANLEYS CROSSROADS 31.43N 86.15W
11/01/2018                   COFFEE             AL   UTILITY COMPANY

            TREES AND LIMBS DOWN ON A POWER LINE
            RESULTING IN A POWER OUTAGE ALONG COUNTY
            ROAD 372.

1137 AM     TSTM WND DMG     1 SSW TURNER CROSSROADS 31.30N 85.98W
11/01/2018                   COFFEE             AL   UTILITY COMPANY

            TREES AND LIMBS DOWN ON A POWER LINE
            RESULTING IN A POWER OUTAGE ALONG COUNTY
            ROAD 603.

1205 PM     TSTM WND DMG     DILLARD                 31.51N 85.71W
11/01/2018                   DALE               AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 108.

0130 PM     MARINE TSTM WIND 1 SE GULF RESORT BEACH  30.21N 85.88W
11/01/2018  M55 MPH          GMZ750             FL   BUOY

            BUOY STATION PCBF1, 1 SE GULF RESORT BEACH.

0132 PM     MARINE TSTM WIND 1 ENE GULF RESORT BEACH 30.23N 85.88W
11/01/2018  M43 MPH          BAY                FL   MESONET

            MESONET STATION XPAN, GULF RESORT BEACH.

0334 PM     MARINE TSTM WIND 1 WSW ST GEORGE ISLAND  29.66N 84.88W
11/01/2018  M41 MPH          FRANKLIN           FL   MESONET

            41 MPH GUST MEASURED AT THE ST GEORGE ISLAND
            WEATHERSTEM SITE.

&&
Special weather statement, Nov 1, 3:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT THU NOV 1 2018

FLZ027-115-127-012045-
Coastal Wakulla FL-Coastal Franklin FL-Inland Wakulla FL-
415 PM EDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 445 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Crawfordville to 9 miles
northeast of Carrabelle. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Marks, Crawfordville, Woodville, Wakulla, Sopchoppy, Newport,
Shadeville, Wakulla Springs, Panacea, Medart, Buckhorn, Bethel,
Liveoak Island, Curtis Mill, Alligator Point, Saint Teresa, Turkey
Point, Bald Point, Hyde Park and Panacea-Wakulla Airport.

LAT...LON 2980 8459 2999 8458 3001 8455 3002 8458
      3030 8457 3030 8425 3027 8424 3027 8408
      3003 8409 3001 8422 2994 8425
TIME...MOT...LOC 2014Z 230DEG 36KT 3029 8452 2992 8453

42-DVD

The radar

The Tallahassee radar (KTLH), 19 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
November 1, 3:40 PM EST
Where
Wakulla County, Wakulla Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.230, -84.300

Fallen trees or limbs resulted in a power outage to 225 customers in the Wakulla Springs area as reported by Duke Energy.

Funnel Cloud, Jefferson

When
November 1, 4:13 PM EST
Where
Jefferson County, 3.65 mi NNE of Lloyd
Reported by
Law Enforcement
Coordinates
30.520, -84.000

A funnel cloud was reported along the Leon-Jefferson county line north of Lloyd and south of Concord.

Thunderstorm Wind, Jefferson

When
November 1, 4:40 PM EST
Where
Jefferson County, Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.540, -83.870

A viewer sent in pictures of a couple of trees down in the Monticello area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785252, 785253, 785254.